Alert archive / Kentucky / Tornado Warnings in 2002

Tornado Warning 47, NWS Paducah, KY

September 20, 2002Hopkins County, Kentucky

NWS Paducah, KY issued this tornado warning at Sep 20, 2002, 1:24 PM CDT for Hopkins County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2002, 1:24 PM CDT (18:24 UTC)
Expired
Sep 20, 2002, 2:15 PM CDT
In force
51 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Hopkins County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 11:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WFUS53 KPAH 201824
TORPAH
KYC107-201915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  HOPKINS COUNTY IN NORTHWEST KENTUCKY

* UNTIL 215 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 11 MILES WEST OF
  NORTONVILLE...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE EARLINGTON...MADISONVILLE AND
  MORTONS GAP

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3732 8735 3731 8738 3728 8739 3723 8736
          3711 8753 3720 8775 3743 8748

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Sep 20, 10:25 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 20, 10:25 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CDT FRI SEP 20 2002

WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE
MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND
RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING
70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE.
OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD.

.PAH...NONE.
NOLES

In the hours before

Special weather statement, Sep 20, 11:17 AM CDT, 2 hours 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CDT FRI SEP 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHWEST INDIANA AND WESTERN KENTUCKY. THE MAIN THREAT IS WIND
DAMAGE...WITH ISOLATED TORNADOES POSSIBLE.

DISCUSSION...
A COLD FRONT CONTINUES TO MOVE EAST ACROSS MISSOURI AT MIDDAY...
AND WILL CROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS
AFTERNOON. A STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL
USHER IN ABUNDANT GULF MOISTURE. ALTHOUGH INSTABILITY IS MARGINAL
FOR SEVERE STORMS...WINDS ALOFT ARE FAVORABLE FOR SOME STORMS TO
EVOLVE INTO LINES...WHICH COULD PRODUCE LOCAL WIND DAMAGE. THERE
IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. TEMPERATURES ALOFT
WILL BE RELATIVELY WARM...SO LARGE HAIL WILL NOT BE THE PRIMARY
THREAT. THE STORMS WILL END AS THE COLD FRONT MOVES THROUGH BY THIS
EVENING.

SPOTTER ACTIVATION...
ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SPOTTER
ACTIVATION WILL LIKELY BE REQUESTED...MAINLY FOR SOUTHWEST INDIANA
AND PARTS OF WESTERN KENTUCKY. STAY TUNED FOR POSSIBLE WATCHES AND
WARNINGS.

OUTLOOK FOR SATURDAY...
SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.
Local storm report, Sep 20, 12:03 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT FRI SEP 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 AM    2S POSEYVILLE             IN   TORNADO
09/20/02   POSEY                          BETWEEN POSEVILLE AND
                                          WADESVILLE NUMEROUS TREES
                                          DOWN COUNTY GARAGE
                                          DESTROYED POWER POLES
                                          BENT OVER AND NUMEROUS
                                          VEHICLES MOVED SURVEYED
                                          BY NWS EMPLOYEE
Local storm report, Sep 20, 12:14 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT...CORREFCTION
NATIONAL WEATHER SERVICE PADUCAH KY
1214 PM CDT FRI SEP 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    2S POSEYVILLE             IN   TORNADO
09/20/02   POSEY                          BETWEEN POSEVILLE AND
                                          WADESVILLE ON CR 165
                                          NUMEROUS TREES DOWN
                                          COUNTY GARAGE DESTROYED
                                          POWER POLES BENT OVER
                                          NUMEROUS CARS TOSSED AROUND
                                          8 MOBILE HOMES DESTROYED
                                          SURVEYED BY NWS EMPLOYEE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:46 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg44 min
Sep 20, 12:45 PM CDTTornado WarningPAHTrigg45 min
Sep 20, 1:11 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins34 min
Sep 20, 1:42 PM CDTTornado WarningPAHMcLean, Muhlenberg48 min

Nearby

Tornado Warnings in Kentucky, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.